Hail, Hartford
- When
- August 16, 4:10 PM EST
- Where
- Hartford County, Enfield
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.967, -72.567
A severe thunderstorm produced dime sized hail in Enfield and Avon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced dime sized hail in Enfield and Avon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 353 PM EDT SAT AUG 16 2003 .SHORT TERM (TONIGHT AND SUNDAY)... A COLD FRONT MOVING SOUTHEAST TOWARD SOUTHERN NEW ENGLAND WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING. THERE IS THE POSSIBILITY THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS EVENING. THIS FRONT SHOULD PUSH OFFSHORE OVERNIGHT AS HIGH PRESSURE ARRIVES FROM THE LOWER GREAT LAKES. GUIDANCE TEMPERATURES LOOK REASONABLE MARINE...LIGHT WINDS AND SEAS EXPECTED. AVIATION...GENERALLY VFR CONDITIONS TONIGHT AND SUNDAY. LOCALIZED THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WITH GUSTY WINDS AND MVFR CONDITIONS. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE AND UPPER LEVEL FEATURES. SURFACE COLD FRONT JUST SOUTH OF NANTUCKET SHOULD GET MORE OF A SOUTHWARD PUSH FROM THE HIGH PRESSURE SUNDAY NIGHT INTO MONDAY. DRY WEATHER EXPECTED THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO SWEEP ACROSS SOUTHERN NEW ENGLAND FRIDAY. DRIER WEATHER EXPECTED TO RETURN FOR SATURDAY WITH ANOTHER HIGH PRESSURE. GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH THE PERIOD. MARINE...SEAS EXPECTED TO BE 4 FT OR LESS WITH WINDS LESS THAN 20 KTS.. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. BELK
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 655 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH WEDNESDAY. LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES ON THURSDAY. THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
MAZ003-008-010-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 234 PM EDT SAT AUG 16 2003 AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH. THIS STORM MAY ALSO PRODUCE SMALL HAIL ALONG ITS PATH. THE THUNDERSTORM WILL BE NEAR... HATFIELD AROUND 245 PM HADLEY AND SOUTH HADLEY AROUND 250 PM AMHERST AND GRANBY AROUND 255 PM PELHAM AND BELCHERTOWN AROUND 300 PM DRAG
MAZ003-004-010-011-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 257 PM EDT SAT AUG 16 2003 AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE... MOVING EAST AT 30 MPH. DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30 MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... CHICOPEE AROUND 300 PM LUDLOW AND BELCHERTOWN AROUND 305 PM WILBRAHAM AROUND 310 PM HARDWICK AROUND 315 PM BARRE...WARE AND PALMER AROUND 320 PM OAKHAM AND NEW BRAINTREE AROUND 325 PM DRAG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
345 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM NORTHAMPTON MA WIND DAMAGE
08/16/03 HAMPSHIRE TREES DOWN
0310 PM NORTHAMPTON MA WIND DAMAGE
08/16/03 HAMPSHIRE TREES DOWNNHZ011-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 356 PM EDT SAT AUG 16 2003 AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH FROM 8 MILES NORTHWEST OF ROCHESTER TO 6 MILES SOUTHWEST OF NEW LONDON TO 9 MILES EAST OF STRATTON...MOVING EAST AT 20 MPH. STRONG THUNDERSTORMS WILL LIKELY BE NEAR... ALSTEAD AROUND 415 PM WALPOLE AROUND 425 PM SURRY AND GILSUM AROUND 445 PM THESE CAN ALSO PRODUCE BRIEF POOR DRAINAGE FLOODING AND SMALL HAIL. DRAG
CTZ002-003-MAZ011-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 424 PM EDT SAT AUG 16 2003 AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...3 MILES SOUTHWEST OF WEST SPRINGFIELD...OR ABOUT 9 MILES SOUTHWEST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... AGAWAM AROUND 430 PM SPRINGFIELD AROUND 435 PM LONGMEADOW AND EAST LONGMEADOW AROUND 440 PM ENFIELD AROUND 445 PM SOMERS AND HAMPDEN AROUND 455 PM ELLINGTON AROUND 500 PM NOCERA
CTZ003-004-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 436 PM EDT SAT AUG 16 2003 AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER ANDOVER CONNECTICUT IN TOLLAND COUNTY...OR ABOUT 8 MILES SOUTHEAST OF MANCHESTER...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... COLUMBIA AND COVENTRY AROUND 445 PM WILLIMANTIC AROUND 500 PM WINDHAM AROUND 505 PM SCOTLAND AND CHAPLIN AROUND 515 PM HAMPTON AROUND 520 PM CANTERBURY AND BROOKLYN AROUND 530 PM NOCERA
The Boston radar (KBOX), 118 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375142, 5375143.